Social Anxiety Forum - View Single Post - Lexapro (escitalopram) [SSRI]

View Single Post
post #14 of (permalink) Old 05-15-2010, 01:26 PM
pixies
SAS Member
 
Join Date: Oct 2009
Location: Scotland
Gender: Male
Posts: 297
Mixed feelings about this stuff.

Social Anxiety Background
I've been dealing with SA since I was about 15 or so, I'm now around 30.

Other Treatments
Antidepressants: Effexor (didn't seem to do much but I didn't give it a long enough chance really). Prozac (I felt weird on it so it stopped). Paxil (Loved it!).

Treatment Experience
I've had lots of therapy and I'm now taking this medication. Brand name is Cipralex here. I take 10mg and I've been experimenting with 20mg. I started having panic attacks and major anxiety and social anxiety, so went to see my doctor about going back on my trusty old Paxil that I took for most of my adult life (but stopped after several years).

My doctor insisted that Paxil is old and is designed more as a general SSRI and for depression etc, and this Escitalopram stuff is more specific for anxiety and social anxiety. So I started taking it.

To be fair, it works fairly well. I have had no more panic attacks since I've been taking it, and in social situations, I seem to be able to just about keep it together. I get incredibly anxious about going out, so bad that I usually call it all off. But I have found that if I force myself to go, once I'm actually there, the anxiety fades away, and my heart rate returns to normal etc.. but it is replaced by a more specific feeling of social anxiety and awkwardness around people. Without the pills, I would find myself looking in to someones eyes and they would be looking back at me and I would absolutely panic. With these pills, that just doesn't really happen anymore. I still get a vague feeling of panic for a second, but I can just immediately shrug it off and I manage to keep it together. I am pretty sure it's the pills helping me do this.

So that's the good news. The bad news is that the side effects are really quite disruptive. Paxil barely had any side effects on me, but this stuff is not so good. I have terrible insomnia, sometimes being awake for 2 days straight before I can finally settle and go to sleep. I have had a huge increase in appetite, although that has settled down a bit now after about 4 months of use. I have a slight sexual side effect of it taking longer to reach orgasm, but that isn't much of a problem. I have queasy stomach sometimes because of it. I also have a real strong feeling of lethargy, where I just can't be bothered even getting out of my chair. I sometimes would sit staring at a wall, really thirsty, and I just couldn't be bothered getting up to get a drink. Eventually I had to force myself to do it.

Most of these side effects have actually mellowed now after about 5 months, so it's actually turning out to be an ok medication for me. But I still have a few issues with my confidence and ability to laugh and smile in social situations.

At one point I tried stopping the medication (after the first month or two when the side effects were at their worst), and the intense feelings of panic and anxiety came back so strong, I immediately stated the medication again.

So it seems I will be on this now for however long it lasts.

Currently taking 20mg of Paroxetine (Seroxat). It's not very useful. Better than nothing.. but only just.
pixies is offline  
 
 
For the best viewing experience please update your browser to Google Chrome